Pennsylvania, 2018

Damaging Wind in Pennsylvania, June 13, 2018

June 13, 2018 · NWS PHI · 1 event in 1 county or zone

Severe thunderstorms caused wind damage across portions of eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused wind damage across portions of eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 9:00 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 13, 9:00 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1000 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front will track through the area tonight. Strong high
pressure will build into the eastern U.S. Thursday through the
weekend. A cold front will approach the area early next week before
slowing down or stalling near or south of the area by midweek.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
930 PM ESTF...We continue to closely watch upstream convection
approaching from Wilkes-Barre/Scranton area. Supercells embedded
within broken lines have been accompanied by numerous Tornado
Warnings and reported damage. Convection has recently showed
some signs of weakening and this trend should continue into the
late evening as instability wanes with the loss of heating.
However, the storm may be near severe (including a brief threat
for a tornado) by the time it moves into the Carbon-Monroe
counties between 1015 and 11 PM.

A 5-10 mph S-SW wind in pre-frontal warm sector has limited the
fall of temps so far this evening. Although CAA behind the front
is modest, temperatures should drop at a faster clip in wake of
fropa late tonight. Otherwise, forecast seems to be in good
shape.

Considerable changes to the hourly PoP/weather grids for
tonight was made with the 630 PM ESTF. The forecast area should
remain dry through at least sunset aside from an isolated pop-
up shower west of the Fall Line. The line of convection that
was over W NY and W PA ahead of a cold front is expected to
arrive in our far N/W zones late this evening (10 PM - 12 AM).
The threat of severe storms should be waning by the time this
activity reaches the area. Nonetheless, given the strengthening
low-level wind field ahead of the front and favorable wet-
microburst environment (surface to theta-e differences of 25C),
a few of these storms (even if convection is technically elevated)
may be still be capable of producing strong winds. These showers
and storms will continue to weaken as they move southeast
through the I-95 corridor and coastal plain overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Breezy conditions should follow the cold frontal passage (fropa)
Thursday morning. Drier air will move into the region behind
this, providing for a refreshing relief from the rather humid
conditions we've experienced lately. This will aid in the
formation of a rather deep, well-mixed boundary layer by
Thursday afternoon which should allow for the transport of 40-50
knot winds near the 700 mb level to the surface. Taking this
into consideration, winds are expected to remain W-NW and gust
frequently in the 20-30 mph range. The exception will be the
Poconos, where forecast soundings show the potential for gusts
over 40 mph briefly during the mid morning. A short-duration Wind
Advisory cannot be ruled out for the higher elevations in Carbon
and Monroe.

As this downslope regime takes shape, adiabatic warming should
work to counteract cold air advection behind the front, thus
high temperatures are expected to remain relatively similar to
today's highs and trended a few degrees warmer than guidance in
this regard. Most areas should see highs near or just above 80
tomorrow, including most of the coast.

Models are forecasting a secondary jet max to pivot around the
deepening upper-level trough over the Northeast, which will help in
the formation of a secondary cold front. This front will move
through the area from northwest to southeast. Forecast soundings
show relatively low dewpoints throughout the atmospheric column for
this time of year, and therefore a mostly clear and dry day can be
expected for much of the area on Thursday. A few more clouds are
possible for the northern areas as the low continues to deepen to
our north. Winds will begin to shift more to the northwest behind
this front.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Overview...the period starts with surface high pressure building
into the region. The center of the high will shift from Ohio Valley
early on Friday to the North Carolina coast late on Saturday. As
this occurs mid-level ridging will take shape and peak Sunday. A mid-
level trof will once again again strengthen across the Northeast and
Mid-Atlantic on Monday and persist into Wednesday. This trof will
send a cold front through all or most of the region on Tuesday into
Wednesday.

Temperatures...For reference, normals for PHL are in the low 60s and
low 80s. Temperatures will be right around normal to slightly below
on Friday. The region will see an uptick on Saturday. This will
start a string of above normal days. The heat looks like it will
peak on Monday before the arrival of the cold front. Monday looks
quite humid with highs in the lower/mid 90s and dewpoints in the
lower 70s.

Precipitation...No precipitation is expected across the region
Thursday night through Saturday. Slight chance PoPs remain sprinkled
across the region Saturday night into Sunday. Most will remain dry
as any convective system that develops, well to our west, will have
to get over the mid-level ridge and trudge through a harsh
downsloping environment. PoPs increase Monday into Tuesday as the
cold front approaches and the mid-level trof deepens. PoPs remain in
for Wednesday, but are low confidence, and will depend upon the said
front stalling in our vicinity.

Winds...Models are signing a different tune today compared to 24
hours ago. After the initial CAA induced winds on Thursday, speeds
are now forecast to remain up on Friday as well. Not as high as
Thursday, but noticeable up to 20 mph. The gradient is now expected
to slacken off Friday night and then remain, for the most part, 15
mph or less through the remainder of the period. As the interior
heats up during the period, seabreeze and bay breeze
circulations will develop and be noticeable on areas beaches.

Potential Impacts...The probability for widespread hazardous weather
is low.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR with SW winds 5-10 kt this evening. A line of widely
scattered showers and isolated storms approaching from the NW
may reach ABE-RDG between 03-04Z and the I-95 terminals between
04-06Z. A brief MVFR or IFR restriction will be possible at
terminals that are directly affected by stronger showers and
storms. A wind shift from SW to NW and then W-NW will occur
behind a cold front overnight.

Thursday...VFR. W-NW winds around 15 kt will gust to 25 kt.

Outlook...

Thursday night...VFR expected. NW winds 5 to 15 kts. Some gusts up
to 20 kts.

Friday...VFR expected. NW winds up to 20 kts. Gusts up to 25 kts possible
close to the shore.

Friday night and Saturday...VFR with light W to NW winds.

Saturday night and Sunday...Mainly VFR. There is a slight chance of
storms during this period. Winds will become SW below 10 kts
Saturday night and 5 to 15 kts on Sunday.

Sunday night and Monday...Mainly VFR. There is a chance of storms
during this period. S to SW winds 5 to 15 kts.

&&

.MARINE...
A cold front will cross the waters tonight and winds will shift to
west, then northwest, with gusts near 25 kt in the vicinity of the
front as it moves through, before tapering off during the late
overnight hours. Winds are expected to pick up again on Thursday,
with gusts in the 25 to 30 KT range possible near shore, with
slightly lower winds further off the coast. Seas will respond as
well, increasing to around 4 feet on Thursday. A few showers and
perhaps an isolated thunderstorm is possible tonight with the
frontal passage.

Outlook...

Thursday night...West to northwest winds 10 to 20 kts with gusts
approaching small craft advisory criteria. No precipitation expected.

Friday...Northwest winds 10 to 20 kts with gusts approaching small
craft advisory criteria in the morning. Winds diminishing in the
afternoon. No precipitation expected.

Friday night...Sub-advisory winds/seas. Light northwest winds. No
precipitation expected.

Saturday and Saturday night...Sub-advisory winds/seas. Southwest to
west winds up to 15 kts. No precipitation expected.

Sunday and Monday...Sub-advisory winds/seas. Southwest winds up to
15 kts. Chance of showers and thunderstorms.

RIP CURRENTS...

A moderate risk of rip currents is forecast for the NJ beaches
on Thursday as gusty northwest winds and medium-period swells
combine with the new-moon phase to enhance the potential for the
formation of dangerous rip currents. The risk of dangerous rip
currents should be lower on Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ450>455.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ430-431.

&&

Synopsis...Kruzdlo
Near Term...Klein
Short Term...Davis/Klein
Long Term...Kruzdlo
Aviation...Klein/Kruzdlo/Miketta
Marine...Klein/Kruzdlo/Miketta
Hazardous weather outlook, Jun 13, 8:26 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
926 PM EDT Wed Jun 13 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-070-071-101>106-150130-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity are expected Sunday and especially Monday. A heat
advisory may be needed for portions of the area on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-150130-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk for the formation of dangerous rip currents
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-150130-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

PAZ054-055-150130-
Carbon-Monroe-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms will move into the area this evening. A few of these
storms may contain damaging winds. There is also a potential for a
tornado to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat and humidity are expected Sunday and especially Monday. A heat
advisory may be needed for portions of the area on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-150130-
Delaware Beaches-
926 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 13, 8:55 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
955 PM EDT WED JUN 13 2018

PAZ054-055-140245-
Monroe-Carbon-
955 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND NORTHWESTERN
MONROE COUNTIES...

At 954 PM EDT, a strong thunderstorm was located over Sugar Notch, or
near Wilkes-Barre, moving southeast at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Jim Thorpe, Weatherly, Pocono
Pines, Pocono Raceway, Lake Harmony, Skytop, Mountainhome, Long Pond,
Albrightsville, Arrowhead Lake, Stoddartsville, Jonas, Meckesville,
Canadensis, Blakeslee, Penn Forest Reservoir and Christmans.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4125 7513 4081 7570 4096 7586 4098 7582
      4098 7580 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7565 4123 7554
TIME...MOT...LOC 0154Z 296DEG 31KT 4121 7598

Gorse

The radar

The Binghamton radar (KBGM), 121 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 13, 9:27 PM EST
Where
Monroe County, 4.03 mi NNE of Blakeslee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.150, -75.580

Downed tree and wires. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754980.